Hail, Franklin
- When
- May 17, 2:34 PM EST to 2:39 PM EST
- Where
- Franklin County, 2 mi S of Hilliard
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.000, -83.150
7 hail, 3 thunderstorm wind, 1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 17, 1:09 PM EST, 1 hour 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 209 PM EDT WED MAY 17 2006 .AVIATION /18Z-18Z/... SCATTERED TO BKN MID CLOUDS WERE PUSHING SE ACROSS THE REGION THIS AFTERNOON. INSTABILITY WILL PICK UP THIS AFTERNOON INTO THE EVENING IN ADVANCE OF AN APPROACHING S/W AND COLD FRONT NOW POSITIONED OVER THE LOWER GREAT LAKES. THUNDERSTORMS ARE STILL EXPECTED...PICKING UP IN COVERAGE AFTER 23Z. MVFR AND PERHAPS IFR VISIBILITIES/CIGS WILL BE LIKELY WITH THE STORMS. ALTHOUGH NOT PREVALENT AT THE PRESENT TIME WITH THE FEATURE...BEHIND THE FRONT...IFR/MVFR STRATUS WILL LIKELY FORM 08Z-12Z...BECOMING VFR. SW WINDS WILL BECOME NW WITH GUSTS NEAR 20 KTS BEHIND THE FRONT. && .PREV DISCUSSION... /ISSUED 1148 AM EDT WED MAY 17 2006/ SHORT TERM /REST OF TODAY/... CLOUDINESS WAS DECREASING ACROSS THE AREA NW TO SE THIS MORNING. AS INSTABILITY INCREASES THIS AFTERNOON...CONVECTIVE ACTIVITY IS EXPECTED. FCST IN GOOD SHAPE AND HAVE MADE A FEW ADJUSTMENTS ON UPDATE. PREV DISCUSSION... /ISSUED 544 AM EDT WED MAY 17 2006/ SHORT TERM /REST OF TODAY/... UPDATED THE NORTH TO INCREASE POPS FOR PCPN COMING SOUTH FROM NW OH. SITES PREV DISCUSSION... /ISSUED 344 AM EDT WED MAY 17 2006/ SHORT TERM /TODAY THROUGH FRIDAY/... WEAK VORT H5 LOBE SWINGING ACRS THE REGION ATTM HAS BEEN KICKING OFF SCT SHRA IN SRN OH ALONG WITH AREA OF SHRA IN NW OH. THIS LOBE SLIDES EAST AFT 12Z...BUT SOME OF THE SHRA IN NRN OH COULD KNICK THE NORTHERN COUNTIES. H5 SHORTWAVE RIDGING ACTUALLY WORKS IN LATE THIS MORNING...BEFORE MAIN SHORTWAVE/CLDFNT DROPS THRU THE WRN LAKES LATE THIS AFTN AND EVENING. LI DROP TO -2 TO -3 WITH CAPES 500 TO 1000 J/KG BY 00Z. EXPECT A LINE OFF THUNDERSTORMS AHEAD OF COLD FRONT TONIGHT...SO KEPT PREVIOUS CATEGORICAL POPS. NAM/GFS APPEAR A LITTLE QUICKER IN SWINGING SYSTEM THRU TONIGHT. BULK OF PCPN SHOULD BE EAST OF THE FA BY 12Z....SO CUT BACK ON POPS IN THE EAST FOR THU. H5 LOW CUTS OFF OVR LAKE ERIE ON THU AND WITH COOL MID LEVEL TEMPS AND H/5 VORT SWING THRU...EXPECT SHRA/TSRA TO DEVELOP DURING THE HEATING OF THE DAY. KEEP POPS AT 50 FOR NOW. ANOTHER SYSTEM THEN DIGS THRU KY THU NGT...BRINING BEST POPS ACROSS THE SOUTH. FINALLY ON FRIDAY...IT LOOKS LIKE FA IS BETWEEN SYSTEMS...WITH DRY WEATHER FOR EVERYONE. MAV NUMBERS LOOK GOOD FOR TODAY AND TONIGHT...BUT THEN PREFER THE WARMER MET NUMBERS FOR THU AND FRI HIGHS. SITES LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... NO CHANGES TO PREVIOUS FORECAST && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 502 AM EDT WED MAY 17 2006 INZ050-058-059-OHZ026-034-035-042>044-051>053-060>062-180915- WAYNE-FAYETTE IN-UNION IN-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY- LOGAN-MIAMI-CHAMPAIGN-CLARK-PREBLE-MONTGOMERY-GREENE- 502 AM EDT WED MAY 17 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL INDIANA...MIAMI VALLEY OF OHIO AND WEST CENTRAL OHIO. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON INTO TONIGHT. A COLD FRONT WILL PUSH SOUTHEAST THROUGH THE GREAT LAKES INTO THE OHIO VALLEY TONIGHT. THIS FEATURE WILL BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON INTO TONIGHT. WHILE LARGE HAIL WILL BE THE PRIMARY SEVERE WEATHER THREAT...DAMAGING WINDS WILL ALSO BE POSSIBLE. THE STORMS SHOULD TEND TO WEAKEN BY LATE EVENING WITH THE LOSS OF DAYTIME HEATING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. INZ066-073>075-080-KYZ089>100-OHZ045-046-054>056-063>065-070>074- 077>082-088-180915- FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN- BOONE-KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON- MASON-LEWIS-UNION OH-DELAWARE-MADISON-FRANKLIN OH-LICKING- FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING- HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO- 502 AM EDT WED MAY 17 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO... SOUTH CENTRAL OHIO AND SOUTHWEST OHIO. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The Cincinnati radar (KILN), 86 km away, was scanning. The volume nearest the first event began at 19:35 UTC.
7 hail, 3 thunderstorm wind, 1 flood. Local standard time, as filed.
Trees and power lines were downed.
Royalton Road was flooded.
Numerous trees down, including two trees knocked down on homes. The trees were up to 4 to 5 feet in diameter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2006Every state in 2006This day in weather historyWarnings in Ohio, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5510742, 5510734, 5510735, 5510736, 5510741, 5510737, 5510744, 5510738, 5510739, 5510740, 5510743.